Endocrine Abstracts (2019) 64 027 | DOI: 10.1530/endoabs.64.027

Catastrophic antiphospholipid syndrome with bilateral adrenal hemorrhage: a case report

De Marchi Lucrezia1, M K de Filette Jeroen1, Sol Bastiaan1, E Andreescu Corina1, Kunda Rastislav2, Buydens Peter2 & Velkeniers Brigitte1


1Department of Endocrinology, Universitair Ziekenhuis Brussel, Brussels, Belgium; 2Department of Surgery, Department of Gastroenterology-Hepatology and Department of Advanced Interventional Endoscopy, Universitair Ziekenhuis Brussel, Brussels, Belgium.


Background: Adrenal insufficiency is a rare but potentially life threatening complication of the antiphospholipid antibody syndrome (APS). The adrenal gland is the most commonly involved endocrine organ with adrenal insufficiency reported in 0.4% of APS cases. Adrenal failure more often follows other thromboembolic manifestations of APS.

Case report: We report a 25-year-old male with systemic lupus erythematosus (SLE) with antiphospholipid syndrome (triple positive antiphospholipid antibody profile, complicated by subtotal amputation of the left lower leg), who presented to the emergency department for a hemorrhagic shock caused by a massive hematoma of his right leg following a trauma. His maintenance therapy included low dose methylprednisolone, mycophenolate mofetil, hydroxychloroquine, acenocoumarol and acetylsalicylic acid. At presentation, he was severely anemic (hemoglobin 5.6 g/dl) and the INR value was 4.9. He received transfusion of blood products and his anticoagulant therapy with acenocoumarol was suspended and replaced by LMWH. During his hospitalization, he began to complain of left iliac fossa pain. He was afebrile and had a normal blood pressure without tachycardia. Echography of the abdomen showed free fluid, both perihepatic-splenic and in the pelvis. A CT scan of the abdomen demonstrated wall thickening of the sigmoid colon. Sigmoidoscopy was performed which demonstrated a mild ischemic colitis, insufficient to explain the patient’s symptoms as his condition deteriorated over the following days with the development of a paralytic ileus and mild jaundice. His laboratory values were as follows: CRP 299 mg/l, LDH 873 U/l, ALP 162 U/l, GGT 181 U/l, bilirubin 3.78 mg/dl (direct 1.6); platelet count 85×103 per mm3, hemoglobin 11.4 g/dL and white cell count 21.6×103 per mm3 with 82.1% neutrophils. A repeat CT scan of the abdomen showed a hydrops of the gall bladder with cholecystolithiasis, without signs of cholecystitis, but with the unexpected presence of an infrarenal aortitis. Endoscopic ultrasonography demonstrated hemobilia both in the extrahepatic bile ducts as in the gall bladder (despite the negative CT scan), for which endoscopic ultrasound-gallbladder drainage and ERCP with endoscopic pancreatic sphincterotomy and positioning of a duodenobiliary stent were performed. Broad-spectrum antibiotics were started. Two days later, the CT scan of the abdomen displayed a bilateral adrenal hemorrhage, not previously present. All of the patients’s problems were finally explained by the diagnosis of a catastrophic antiphospholipid syndrome (CAPS). Subsequently, the patient responded promptly to a course of high dose intravenous corticosteroids and plasmapheresis.

Discussion: The present case report describes a patient with a CAPS due to the occurrence of different thrombotic and bleeding events, including bilateral adrenal hemorrhage. The catastrophic APS is a rare variant of APS characterized by micro- and/or macrothrombi in multiple organs. It is commonly triggered by several factors including infection, trauma, surgery or the withdrawal of oral anticoagulation. Our patient had a traumatic event, necessitating the interruption of his oral anticoagulation therapy that probably triggered CAPS. Moreover, he was triple positive for antiphospholipid antibodies, a well-recognized additional risk factor. Although bleeding is exceptional, both thrombotic and hemorrhagic manifestations can occur concomitantly in CAPS. Hemorrhagic diathesis may be due to the occurrence of micro-thrombotic events, severe thrombocytopenia, hypoprothrombinemia and /or acquired von Willebrand’s syndrome. The occurrence of hepatobiliary bleeding and bilateral adrenal hemorrhage, as described in this case, is exceptional. Futhermore, the diagnosis was difficult as the patient did not present with classical Addison’s crisis as he was treated with methylprednisolone for SLE.

Conclusion: We describe a patient with SLE and triple positive antiphospholipid syndrome, who developed a CAPS, with ischemic colitis, hemorrhagic cholangitis, infrarenal aortitis and bilateral adrenal hemorrhage. Adrenal hemorrhage is a rare but severe complication of APS. Clinicians should be aware, especially in patients with known APS.

Article tools

My recent searches

No recent searches.